Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Mar 23, 2009, 5:35 PM CDT for Harrison County, Pottawattamie County, Iowa; Douglas County, Washington County, Nebraska. It was in force for 55 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2009, 5:35 PM CDT (22:35 UTC)
- Expired
- Mar 23, 2009, 6:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Harrison County, IA, Pottawattamie County, IA, Douglas County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:42 PM CDT | HAIL 1.75 | Omaha, NE | 144TH AND IDA |
| Mar 23, 6:00 PM CDT | TSTM WND DMG | 3 S Modale, IA | TRAIN DERAILED SOUTH OF MODALE. 54 EMPTY GRAIN CARS TIPPED OR PUSHED OFF TRACKS. TIME AND LOCATION ESTIMATED. |
| Mar 23, 6:05 PM CDT | TSTM WND DMG | 2 N Missouri Valley, IA | 2 SEMIS OVERTURNED ON I29 |
| Mar 23, 6:05 PM CDT | TORNADO | 6 Sw Logan, IA | |
| Mar 23, 6:15 PM CDT | TSTM WND DMG | 9 Se Mondamin, IA | LARGE TREES AND POWER LINES DOWN |
| Mar 23, 6:16 PM CDT | HAIL 0.88 | Omaha, NE | 132ND FORT |
| Mar 23, 6:34 PM CDT | HAIL 1 | 1 E Mondamin, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 504 m²/s²
- 0-3 km storm-relative helicity
- 539 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 232235
TOROAX
IAC085-155-NEC055-177-232330-
/O.NEW.KOAX.TO.W.0007.090323T2235Z-090323T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CDT MON MAR 23 2009
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
HARRISON COUNTY IN SOUTHWEST IOWA
NORTHWESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA
DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA
* UNTIL 630 PM CDT
* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CONFIRMED TORNADO NEAR MILLARD...OR 6 MILES WEST OF OMAHA.
DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORTH OMAHA...
WILSON ISLAND STATE PARK...
FORT CALHOUN...
MISSOURI VALLEY...
MAGNOLIA...
LOGAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
&&
LAT...LON 4150 9557 4121 9595 4132 9619 4186 9596
4187 9556
TIME...MOT...LOC 2234Z 208DEG 39KT 4126 9612
$$
MAYES6 follow-up statements
000
WWUS53 KOAX 232239
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT MON MAR 23 2009
IAC085-155-NEC055-177-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-
539 PM CDT MON MAR 23 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WASHINGTON...DOUGLAS...NORTHWESTERN POTTAWATTAMIE AND
HARRISON COUNTIES...
AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM WITH A HISTORY OF PRODUCING CONFIRMED
TORNADOES. THIS TORNADO WAS LOCATED NEAR OMAHA...MOVING NORTHEAST AT
45 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...NORTH CENTRAL
OMAHA...WILSON ISLAND STATE PARK...FORT CALHOUN...DESOTO BEND
NATIONAL WILDLIFE REFUGE...MISSOURI VALLEY...LOGAN...MAGNOLIA AND
WOODBINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4150 9557 4121 9595 4132 9619 4186 9596
4187 9556
TIME...MOT...LOC 2239Z 208DEG 39KT 4131 9608
$$
MAYES000
WWUS53 KOAX 232250
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT MON MAR 23 2009
IAC085-155-NEC055-177-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-
550 PM CDT MON MAR 23 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WASHINGTON...DOUGLAS...NORTHWESTERN POTTAWATTAMIE AND
HARRISON COUNTIES...
AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FORT CALHOUN...OR
10 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 45 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...WILSON ISLAND STATE
PARK...DESOTO BEND NATIONAL WILDLIFE REFUGE...MISSOURI VALLEY...
MODALE...LOGAN...MAGNOLIA...WOODBINE AND DUNLAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4187 9556 4150 9557 4130 9583 4132 9619
4186 9596
TIME...MOT...LOC 2249Z 208DEG 39KT 4141 9601
$$
MAYES000
WWUS53 KOAX 232255
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CDT MON MAR 23 2009
NEC055-232305-
/O.CAN.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
DOUGLAS NE-
555 PM CDT MON MAR 23 2009
...THE TORNADO WARNING FOR DOUGLAS COUNTY IS CANCELLED...
THE TORNADO HAS MOVED OUT OF DOUGLAS COUNTY.
LAT...LON 4150 9557 4139 9591 4139 9594 4140 9594
4140 9614 4186 9596 4187 9556
TIME...MOT...LOC 2255Z 208DEG 39KT 4146 9597
$$
IAC085-155-NEC177-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-
555 PM CDT MON MAR 23 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WASHINGTON...NORTHWESTERN POTTAWATTAMIE AND HARRISON
COUNTIES...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WILSON ISLAND STATE
PARK...OR 14 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 45 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...MISSOURI VALLEY...
MODALE...LOGAN...MAGNOLIA...WOODBINE AND DUNLAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4150 9557 4139 9591 4139 9594 4140 9594
4140 9614 4186 9596 4187 9556
TIME...MOT...LOC 2255Z 208DEG 39KT 4146 9597
$$
MAYES000
WWUS53 KOAX 232307
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT MON MAR 23 2009
IAC155-NEC177-232317-
/O.CAN.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
POTTAWATTAMIE IA-WASHINGTON NE-
607 PM CDT MON MAR 23 2009
...THE TORNADO WARNING FOR SOUTHEASTERN WASHINGTON AND NORTHWESTERN
POTTAWATTAMIE COUNTIES IS CANCELLED...
LAT...LON 4154 9598 4162 9605 4186 9596 4187 9560
4186 9556 4165 9557
TIME...MOT...LOC 2307Z 213DEG 37KT 4162 9592
$$
IAC085-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-
607 PM CDT MON MAR 23 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR HARRISON
COUNTY...
AT 606 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR MODALE...OR 24 MILES NORTH OF OMAHA...MOVING
NORTHEAST AT 40 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...MAGNOLIA...LOGAN...
WOODBINE...PISGAH AND DUNLAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4154 9598 4162 9605 4186 9596 4187 9560
4186 9556 4165 9557
TIME...MOT...LOC 2307Z 213DEG 37KT 4162 9592
$$
MAYES000
WWUS53 KOAX 232313
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
613 PM CDT MON MAR 23 2009
IAC085-232330-
/O.CON.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-
613 PM CDT MON MAR 23 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
HARRISON COUNTY...
AT 613 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR MAGNOLIA...OR 30 MILES NORTH OF OMAHA...
MOVING NORTH AT 50 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...PISGAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4160 9580 4162 9605 4186 9596 4187 9589
4186 9563
TIME...MOT...LOC 2313Z 196DEG 42KT 4170 9591
$$
MAYES000
WWUS53 KOAX 232324
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT MON MAR 23 2009
IAC085-232334-
/O.EXP.KOAX.TO.W.0007.000000T0000Z-090323T2330Z/
HARRISON IA-
624 PM CDT MON MAR 23 2009
...THE TORNADO WARNING FOR CENTRAL HARRISON COUNTY EXPIRES AT 630 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE CAPABLE OF PRODUCING A TORNADO.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
LAT...LON 4160 9580 4162 9605 4186 9596 4187 9589
4186 9563
TIME...MOT...LOC 2324Z 196DEG 42KT 4183 9586
$$
MAYESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 23, 1:56 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 23, 1:56 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
156 PM CDT MON MAR 23 2009
.DISCUSSION...
STRONG GRADIENT WINDS ARE THE MAIN CONCERN BEFORE SEVERE WEATHER
BREAKS OUT ACROSS THE AREA MID-LATE AFTERNOON. WL CONTINUE THE HIGH
WIND WARNING AND WIND ADVISORY HEADLINES PREVIOUSLY IN EFFECT
UNTIL 00Z. 18Z SUBJECTIVE SFC ANALYSIS SHOWS 987MB LOW CENTERED OVER
KLBF WITH DRY LINE EXTENDING SWD INTO NRN OK. CU FIELD BEGINNING
TO BREAK OUT ALONG DRY LINE AND STORMS BEGINNING TO FIRE ACROSS
CNTRL NEB. WRMFNT ARCHES FROM THE LOW CENTER NORTH OF KORD TO NEAR
KOLU AND POINTS SEWD. ELEVATED CONVECTION APPEARS TO BE TRYING TO
DEVELOP NORTH OF THIS BOUNDARY. AIRMASS HAS YET TO DESTABILIZE
ACROSS CWA YET...BUT AS SUNSHINE BREAKS OUT FROM WEST TO EAST...IT
SHOULDNT TAKE MUCH TIME TO INCREASE MLCAPE VALUES. FAVORABLE 0-6KM
BULK SHEAR VALUES WOULD SUPPORT SUPERCELLS AND ANY STORMS THAT DO
DEVELOP WILL MOVE INTO 0-1KM SHEAR VALUES OF NEAR 35-40KTS WHICH
COULD AID IN A QUICK SPIN UP. OTHERWISE...STORMS FIRING ALONG THE
DRYLINE ARE LIKELY TO FORM INTO A SQUALL LINE AS THEY SHIFT EAST
THRU THE NIGHT.
SVR WX THREAT SHOULD SUBSIDE BY 03Z WITH THE LINE MOVING INTO CNTRL
IA AS THE SFC LOW MOVES INTO ERN SD. COLDER AIR WL PUSH IN BEHIND
THE SYSTEM AND ANY WRAP AROUND SHOULD TURN INTO LIGHT SNOW ACROSS
FAR NORTHEAST NEBRASKA. ONLY A DUSTING OF ACCUMULATION IS EXPECTED.
NORTHWEST TO WEST WINDS WL BE QUITE BREEZY TUESDAY.
SPLIT FLOW SETS UP BY THURSDAY WITH SOUTHERN STREAM MOVING A STRONG
CLOSED OFF LOW OVER THE FOUR CORNERS REGION WHILE NORTHERN STREAM
STAYS FAR TO OUR NORTH ALONG THE INTERNATIONAL BORDER. THIS SOUTHERN
STREAM SYSTEM LOOKS TO BRING A RETURN OF WINTER TO THE CNTRL PLAINS
THURSDAY NIGHT THRU SATURDAY. STRONG BAROCLINIC ZONE WL SET UP WITH
COLD AIR MASS STRETCHED OUT ACROSS THE FORECAST AREA THRU THE
DURATION OF THE EVENT. GOOD AGREEMENT IN PLACEMENT OF THIS SYSTEM
KEEPS FORECAST AREA IN DEFORMATION ZONE. STRONG SFC GRADIENT BEHIND
THE SYSTEM WOULD KEEP WINDS VERY STRONG THRU THE WEEKEND. HEAVY SNOW
IN COMBINATION WITH STRONG WINDS COULD MAKE FOR A VERY MESSY END OF
THE WEEK/BEGINNING OF THE WEEKEND. WL KEEP A CLOSE EYE ON THIS POSSIBLE
WINTER STORM EVENT.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THRU 24/18Z.
STRONG SOUTH WINDS WL CONTINUE ACROSS THE TAF SITES THRU EARLY
EVENING HOURS WITH MVFR CONDITIONS EXPECTED. SCATTERED TSTMS ARE
POSSIBLE THRU 03Z...SOME COULD BE SEVERE WITH VISIBILITIES LESS
THAN 2 MILES AT TIMES. AS THE STRONG STORM SYSTEM MOVES NEWD
OVERNIGHT...KOFK COULD SEE PCPN CHANGE TO LIGHT SNOW WITH
CONTINUED MVFR CIGS AROUND 12-18Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ015>018-030>034-
042>045-050>053-066>068-090>093.
HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ065-078-088-
089.
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079-080-090-091.
&&
GRIFFISHazardous weather outlook, Mar 23, 11:31 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1131 AM CDT MON MAR 23 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-240000- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1131 AM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS CENTRAL NEBRASKA...THEN MOVE INTO EASTERN NEBRASKA BY LATE AFTERNOON...AND INTO WESTERN IOWA BY EARLY THIS EVENING. THUNDERSTORMS SHOULD BEGIN TO IMPACT AREAS ALONG AND WEST OF A LINE FROM WAYNE TO BEATRICE BY 3 PM...THE REMAINDER OF EASTERN NEBRASKA BY 4 TO 6 PM...AND ACROSS WESTERN IOWA AFTER 6 PM. SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS...ALTHOUGH LOW LEVEL WIND SHEAR IS QUITE STRONG RESULTING IN ISOLATED TORNADOES AS WELL. A VERY STRONG AREA OF LOW PRESSURE ACROSS WEST CENTRAL NEBRASKA WILL MOVE TO NORTHEAST NEBRASKA BY EARLY EVENING. FORECAST SOUNDINGS INDICATE THAT A MID LEVEL CAP SHOULD SUFFICIENTLY WEAKEN BY MID TO LATE AFTERNOON TO ALLOW SEVERE THUNDERSTORM DEVELOPMENT. DISCRETE CELLS MAY INITIALLY DEVELOP...BUT MERGING INTO A SQUALL LINE THAT DEVELOPS SOUTHWARD INTO THE SOUTHERN PLAINS AS THE DRY LINE SWEEPS EASTWARD THROUGH THE AREA. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...STRONG SOUTH OR SOUTHEAST WINDS WILL PREVAIL OVER THE AREA TODAY...WITH GUSTS OF 45 TO 60 MPH EXPECTED. THUS...A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF THE REGION. IN ADDITION...A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF SOUTHEAST NEBRASKA. WINDS SHOULD DECREASE OVER THE AREA THIS EVENING...AND THE SEVERE WEATHER THREAT SHOULD SHIFT SOUTH AND EAST OUT OF THE REGION BY MIDNIGHT AND BEYOND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STORM SYSTEM IS FORECAST TO DEVELOP OVER THE PLAINS LATE THIS WEEK INTO SATURDAY. CURRENT INDICATIONS ARE THAT THIS SYSTEM WILL TRACK FARTHER SOUTH THAN THE ONE AFFECTING THE REGION TODAY...THUS PUTTING MORE OF THE AREA AT RISK FOR ACCUMULATING SNOW. AS USUAL...LOCATIONS THAT WILL RECEIVE SNOW...AND EXACT AMOUNTS...WILL DEPEND HEAVILY ON THE TRACK OF THIS STORM SYSTEM. STAY TUNED TO LATER FORECASTS ON THIS DEVELOPING WINTER STORM LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL MOSTLY LIKELY BE NEEDED FROM MID AFTERNOON INTO MID EVENING...INITIALLY ACROSS EASTERN NEBRASKA...AND EVENTUALLY ACROSS WESTERN IOWA. DEWALD
In the hours before
Local storm report, Mar 23, 5:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
525 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL OMAHA 41.26N 96.01W
03/23/2009 M1.00 INCH DOUGLAS NE TRAINED SPOTTER
168TH HARRISON
&&
DFOBERTLocal storm report, Mar 23, 5:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL CHALCO 41.18N 96.13W
03/23/2009 M1.00 INCH SARPY NE AMATEUR RADIO
ROTATING WALL CLOUD OVER 156TH AND HARRISON, NO LOWERING
0520 PM HAIL 4 NE GRETNA 41.18N 96.19W
03/23/2009 M1.50 INCH SARPY NE NWS EMPLOYEE
&&
BGLocal storm report, Mar 23, 5:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
527 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL OMAHA 41.26N 96.01W
03/23/2009 M0.75 INCH DOUGLAS NE TRAINED SPOTTER
163RD RIGGS RD
&&
DFOBERTLocal storm report, Mar 23, 5:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
528 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL GRETNA 41.14N 96.24W
03/23/2009 M0.75 INCH SARPY NE NWS EMPLOYEE
&&
DFOBERTLocal storm report, Mar 23, 5:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
533 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL OMAHA 41.26N 96.01W
03/23/2009 M0.75 INCH DOUGLAS NE TRAINED SPOTTER
117TH DODGE
&&
DFOBERTLocal storm report, Mar 23, 5:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL OMAHA 41.26N 96.01W
03/23/2009 M1.00 INCH DOUGLAS NE TRAINED SPOTTER
156TH GROVER
&&
DFOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 17 min |
| Mar 23, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 57 min |
| Mar 23, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 66 min |
| Mar 23, 1:38 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 39 min |
| Mar 23, 11:01 AM CDT | High Wind Warning | OAX | Gage, Jefferson, Saline, Seward | 8 hr |
| Mar 23, 2:13 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce | 47 min |
| Mar 23, 2:44 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 46 min |
| Mar 23, 2:55 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 50 min |
| Mar 23, 3:16 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 44 min |
| Mar 23, 3:26 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 49 min |
| Mar 23, 3:27 PM CDT | Tornado Warning | OAX | Butler, Colfax, Platte | 33 min |
| Mar 23, 3:30 PM CDT | Tornado Warning | OAX | Saline, Seward | 36 min |
| Mar 23, 3:34 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 42 min |
| Mar 23, 3:57 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Lancaster | 48 min |
| Mar 23, 3:59 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 46 min |
| Mar 23, 4:04 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 41 min |
| Mar 23, 4:12 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 48 min |
| Mar 23, 4:14 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Stanton, Wayne | 46 min |
| Mar 23, 4:30 PM CDT | Tornado Warning | OAX | Lancaster, Saunders | 30 min |
| Mar 23, 4:33 PM CDT | Tornado Warning | OAX | Cass, Lancaster, Otoe | 42 min |
| Mar 23, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 45 min |
| Mar 23, 4:52 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Saunders, Washington | 53 min |
| Mar 23, 5:03 PM CDT | Tornado Warning | OAX | Cass, Douglas, Sarpy, Saunders | 42 min |
| Mar 23, 5:13 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 32 min |
| Mar 23, 5:27 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 33 min |
| Mar 23, 5:48 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders | 32 min |
| Mar 23, 6:01 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 59 min |
| Mar 23, 6:31 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 30 min |
| Mar 23, 6:58 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 32 min |
Nearby
Tornado Warnings in Iowa, 2009Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.